Alert archive / South Dakota / Tornado Warnings in 2008

Tornado Warning 13, NWS Rapid City, SD

June 17, 2008Custer County, Fall River County, South Dakota

NWS Rapid City, SD issued this tornado warning at Jun 17, 2008, 5:50 PM MDT for Custer County, Fall River County, South Dakota. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2008, 5:50 PM MDT (23:50 UTC)
Expired
Jun 17, 2008, 6:30 PM MDT
In force
40 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon

Counties Custer County, SD, Fall River County, SD

The radar

The Rapid City radar (KUDX), 84 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 6:20 PM MDTTORNADO4 N Smithwick, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 1:27 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2008-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2008-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
430 J/kg
Mixed-layer CIN
-252 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KUNR 172350
TORUNR
SDC033-047-180030-
/O.NEW.KUNR.TO.W.0013.080617T2350Z-080618T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
550 PM MDT TUE JUN 17 2008

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL CUSTER COUNTY IN SOUTHWESTERN SOUTH DAKOTA
  NORTHEASTERN FALL RIVER COUNTY IN SOUTHWESTERN SOUTH DAKOTA

* UNTIL 630 PM MDT

* AT 545 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO NEAR PRINGLE...OR ABOUT 11 MILES
  SOUTH OF DOWNTOWN CUSTER...MOVING SOUTHEAST AT 37 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WIND CAVE VISITORS CENTER...
  COTTONWOOD SPRINGS DAM...
  DOWNTOWN HOT SPRINGS...
  BUFFALO GAP...
  MAVERICK JUNCTION...
  ORAL AND ANGOSTURA RESERVOIR...

TAKE SHELTER IN A BASEMENT OR SMALL INTERIOR ROOM ON THE GROUND
FLOOR. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS. PROTECT YOURSELF
FROM FLYING DEBRIS WITH BLANKETS...PILLOWS...OR CUSHIONS.

LAT...LON 4333 10303 4322 10344 4365 10373 4380 10351
TIME...MOT...LOC 2350Z 329DEG 32KT 4358 10351

$$

WETENKAMP
1 follow-up statement
000 
WWUS53 KUNR 180004
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
603 PM MDT TUE JUN 17 2008

SDC033-047-180030-
/O.CON.KUNR.TO.W.0013.000000T0000Z-080618T0030Z/
CUSTER SD-FALL RIVER SD-
603 PM MDT TUE JUN 17 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR
NORTHEASTERN FALL RIVER AND CENTRAL CUSTER COUNTIES...

AT 559 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A TORNADIC
THUNDERSTORM.  THIS TORNADIC STORM WAS LOCATED NEAR WIND CAVE
VISITORS CENTER...OR ABOUT NEAR DOWNTOWN HOT SPRINGS...MOVING
SOUTHEAST AT 37 MPH.

LOCATIONS IMPACTED INCLUDE...
  BUFFALO GAP...
  MAVERICK JUNCTION...
  ORAL AND ANGOSTURA RESERVOIR...
  SMITHWICK...

TAKE SHELTER IN A BASEMENT OR SMALL INTERIOR ROOM ON THE GROUND
FLOOR. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS. PROTECT YOURSELF
FROM FLYING DEBRIS WITH BLANKETS...PILLOWS...OR CUSHIONS.

LARGE HAIL AND DAMAGING WIND GUSTS ARE ALSO LIKELY WITH THIS STORM.

LAT...LON 4333 10303 4322 10344 4365 10373 4377 10348
TIME...MOT...LOC 0003Z 329DEG 32KT 4348 10343

$$

WETENKAMP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 17, 2:20 PM MDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 17, 2:20 PM MDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
220 PM MDT TUE JUN 17 2008

.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW PRESSURE TROF
STRETCHING FROM NORTH CENTRAL MONTANA INTO EASTERN WYOMING...WHILE
HIGH PRESSURE CENTER REMAINS OVER EASTERN KANSAS/WESTERN MISSOURI.
UPPER LEVEL ANALYSIS PLACES LOW AMPLITUDE RIDGE OVER THE
WESTERN/CENTRAL CONUS WITH AXIS STRETCHING FROM NORTHEAST MONTANA
INTO NEW MEXICO. A VARIETY OF SHORT WAVES CONTINUE MOVING THROUGH
THE RIDGE AS NOTED ON WATER VAPOR IMAGERY. THUNDERSTORMS ARE
DEVELOPING OVER SOUTHEAST MONTANA...ALONG WITH OVER THE BLACK HILLS
AREA AS A WAVE CONTINUES ITS APPROACH...WHILE ANOTHER AREA OF
THUNDERSTORMS KEEPS DEVELOPING OVER TRIPP COUNTY.

FOR THE REST OF THIS AFTERNOON INTO THIS EVENING...THUNDERSTORMS
WILL CONTINUE TO DEVELOP THROUGH THE AFTERNOON INTO THE EVENING AS
THE UPPER WAVE CONTINUES ITS PROGRESSION THROUGH THE REGION. MODELS
CONTINUE TO SHOW CAPE VALUES OF 1500+ J/KG OVER MUCH OF THE CWFA
THIS EVENING WITH 0-6KM BULK SHEAR VALUES OF 45+ KT. THEREFORE...THE
INGREDIENTS ARE THERE FOR SUPERCELL DEVELOPMENT. THE GREATEST THREAT
AT THIS TIME APPEARS TO BE LARGE HAIL. FOR LATER IN THE
EVENING...LOW LEVEL JET INCREASES WITH FAIR THETA-E ADVECTION. THIS
MAY KEEP THE SCATTERED THUNDERSTORMS GOING ON INTO THE EARLY MORNING
HOURS.

FOR WEDNESDAY...UPPER RIDGE STARTS TO FLATTEN OUT SOMEWHAT WHILE
AXIS SHIFTS SLIGHTLY EASTERLY AS A VIGOROUS SHORT WAVE PUSHES
THROUGH. APPEARS THE WAVE WILL APPROACH THE AREA BY THE EARLY
AFTERNOON WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING.
AGAIN...THE SEVERE THREAT REMAINS WITH CAPE VALUES OF 1500-2500
J/KG...THE STRONGEST ALONG THE NEBRASKA BORDER. AGAIN...0-6KM SHEAR
REMAINS SUFFICIENT FOR SUPERCELL DEVELOPMENT SO ANOTHER ROUND OF
SEVERE WEATHER IS EXPECTED INTO THE EVENING HOURS.

FOR THURSDAY...UPPER RIDGE REBUILDS WITH AXIS OVER THE
ROCKIES...THOUGH PATTERN REMAINS ACTIVE WITH A SERIES OF SHORT WAVES
MOVING THROUGH THE RIDGE. STRONGEST INSTABILITY LOOKS TO REMAIN OVER
THE WESTERN PORTIONS OF THE CWFA...FROM SOUTHWEST SOUTH DAKOTA INTO
NORTHEAST WYOMING INCLUDING THE BLACK HILLS. THERE WILL BE THE
POSSIBILITY FOR SEVERE WEATHER OVER THIS AREA...THOUGH DO NOT EXPECT
IT TO BE AS WIDESPREAD AS WEDNESDAY AT THIS TIME.

EXTENDED...AN UPPER LEVEL RIDGE WILL MOVE FROM THE NORTHERN ROCKIES
INTO THE NORTHERN PLAINS DURING THE PERIOD. A SERIES OF SHORTWAVES
WILL MOVE THRU THE RIDGE AND BRING A DAILY CHANCE FOR SHOWERS AND
STORMS. TIMING OF THE WAVES IS UNCERTAIN THIS FAR OUT...BUT THE
MAJORITY OF THE ACTIVITY SHOULD BE DURING THE AFTERNOON AND EVENING
HOURS. THE RIDGE WILL BRING SOME WARMER AIR INTO THE AREA BY THE
WEEKEND...WITH HIGHS MOSTLY IN THE 80S ACROSS THE PLAINS...70S IN
THE HILLS.

&&

.AVIATION...VFR CONDS WILL CONTINUE THROUGH THE FCST PERIOD.
SCATTERED SHOWERS AND STORMS...SOME POSSIBLE SEVERE...WILL CONTINUE
TO DEVELOP DURING THE AFTERNOON AND EVENING HOURS. ISOLATED ACTIVITY
WILL LIKELY LINGER ACROSS THE AREA OVERNIGHT INTO WEDNESDAY
MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jun 17, 2:30 PM MDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
230 PM MDT TUE JUN 17 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
230 PM MDT (330 PM CDT) TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING OVER
NORTHEASTERN WYOMING...ALONG WITH OVER WESTERN AND SOUTH CENTRAL
SOUTH DAKOTA...AS AN UPPER LEVEL DISTURBANCE CROSSES THE NORTHERN
PLAINS. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME
SEVERE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN
THREATS...THOUGH AN ISOLATED TORNADO WILL ALSO BE POSSIBLE...
PARTICULARLY OVER NORTHEASTERN WYOMING INTO SOUTHWEST SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER UPPER LEVEL DISTURBANCE WILL CROSS THE AREA ON WEDNESDAY...
WITH THUNDERSTORMS DEVELOPING IN THE AFTERNOON AND EVENING. THERE IS
A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE
ACROSS NORTHEASTERN WYOMING...ALONG WITH OVER WESTERN AND CENTRAL
SOUTH DAKOTA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREATS. THE THREAT FOR THUNDERSTORMS CONTINUES INTO THURSDAY. THERE
IS A SLIGHT RISK THAT SOME STORMS MAY BECOME SEVERE...PARTICULARLY
OVER NORTHEAST WYOMING...AND PORTIONS OF WESTERN SOUTH DAKOTA SOUTH
AND WEST OF A LINE FROM BUFFALO TO KADOKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER NORTHEASTERN WYOMING AND
SOUTHWEST SOUTH DAKOTA THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 17, 2:41 PM MDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
241 PM MDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             10 NE WINNER            43.48N 99.72W
06/17/2008  E0.75 INCH       TRIPP              SD   PUBLIC

&&

WETENKAMP
Local storm report, Jun 17, 2:52 PM MDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
252 PM MDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             11 SSE HAMILL           43.45N 99.59W
06/17/2008  E0.88 INCH       TRIPP              SD   TRAINED SPOTTER

0245 PM     HAIL             10 S HAMILL             43.45N 99.68W
06/17/2008  E1.50 INCH       TRIPP              SD   TRAINED SPOTTER

&&

JSCHILD
Local storm report, Jun 17, 3:46 PM MDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
346 PM MDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             8 N CARTER              43.50N 100.21W
06/17/2008  E1.00 INCH       TRIPP              SD   PUBLIC

&&

MERICKSO
Local storm report, Jun 17, 4:36 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
436 PM MDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             5 ENE SUNDANCE          44.43N 104.28W
06/17/2008  E0.75 INCH       CROOK              WY   PUBLIC

&&

MERICKSO

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:06 PM MDTSevere Thunderstorm WarningUNRFall River54 min
Jun 16, 11:54 PM MDTSevere Thunderstorm WarningUNRButte, Lawrence66 min
Jun 17, 6:47 AM MDTSevere Thunderstorm WarningUNRMellette, Todd58 min
Jun 17, 7:46 AM MDTSevere Thunderstorm WarningUNRTodd, Tripp59 min
Jun 17, 2:26 PM MDTSevere Thunderstorm WarningUNRTripp49 min
Jun 17, 3:01 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington30 min
Jun 17, 3:12 PM MDTSevere Thunderstorm WarningUNRTripp63 min
Jun 17, 3:49 PM MDTSevere Thunderstorm WarningUNRCuster27 min
Jun 17, 4:11 PM MDTSevere Thunderstorm WarningUNRTripp79 min
Jun 17, 4:15 PM MDTSevere Thunderstorm WarningUNRLawrence60 min
Jun 17, 4:34 PM MDTSevere Thunderstorm WarningUNRLawrence, Pennington56 min
Jun 17, 4:40 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington50 min
Jun 17, 4:57 PM MDTSevere Thunderstorm WarningUNRLawrence, Pennington44 min
Jun 17, 5:08 PM MDTTornado WarningUNRLawrence, Pennington25 min
Jun 17, 5:15 PM MDTSevere Thunderstorm WarningUNRTripp60 min
Jun 17, 5:28 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington62 min

Nearby

Tornado Warnings in South Dakota, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.